Minnesota, 2021Blizzard and Heavy Snow in Minnesota, December 4 to 6, 2021
December 4 to 6, 2021 · NWS DLH · 12 events in 12 counties and zones
A low pressure system developed across the Northern Plains and tracked east through the 6th of December bringing the first winter storm of the season. As the low moved east it continued to intensify and slow down.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed across the Northern Plains and tracked east through the 6th of December bringing the first winter storm of the season. As the low moved east it continued to intensify and slow down. This brought heavy snowfall to much of northern Minnesota along with a period of blizzard conditions along the North Shore of Lake Superior. Snowfall amounts of 7 to 10 inches were common across the area with higher amounts to 15 to 18 inches. The highest total was from Grand Marais where a storm total of 20.1 inches was recorded. Additionally, the Minnesota Department of Transportation reported hundreds of accidents and spinouts, with 261 crashes reported between 5 PM Saturday and 11 AM Sunday alone.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 4, 5:33 PM CST, 4 hours 27 minutes earlier.
Area forecast discussion, Dec 4, 5:33 PM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
533 PM CST Sat Dec 4 2021
.DISCUSSION...(This evening through Friday)
Issued at 427 PM CST Sat Dec 4 2021
Summary: A large winter storm will be moving in from the west
tonight bringing widespread snowfall across the region. The northern
half of the CWA will see the bulk of the snowfall with Winter Storm
Warnings currently issued. Gusty winds on the backside of the system
will lead to blowing snow and possibly blizzard conditions along the
North Shore. The system departs Monday leaving some lake effect snow
showers in Iron County and plummeting temperatures. May need a wind
chill advisory Monday night.
Our first large winter storm is set to move into the Northland
tonight and spread across the region throughout Sunday. A deepening
low pressure system will be moving across the northern plains this
evening carrying an impressive amount of synoptic drivers. There is
high model agreement with bringing the track of the low straight
through our region. Cross sections over the region reveal a deep
dendritic growth zone which will lead to a prolonged residence times
for crystals to form. High omega values along with large swaths of
FGEN will aide in producing heavy bands of snowfall. Given the track
of the low we will have a strong southeasterly wind coming across
the Lake inciting lake enhanced snow showers along the North Shore
initially. With this forecast package we have upped the overall QPF,
ALPW shows a two pronged moisture dynamic coming together from both
the Pacific and the Gulf of Mexico. With that said the overall snow
totals have also increased a bit. Advisories have been sent out for
all of our southern tier counties with no new changes to the winter
warnings.
There are still several areas of concern for this winter system which
primarily are concerned with the Sunday night time frame. As the low
departs we will see a very strong pressure gradient on it's backside
producing high winds out of the northwest. We already have a
Blizzard warning out highlighting this for southern Cook County but
this may need to be expanded into southern Lake County as well. The
other concern will be the potential for a gravity wave to set up in
lee of the terrain on the North Shore. Lingering moisture combined
with this wave could deliver prolonged snowfall across northern WI.
The storm system will depart Monday morning with lake effect showers
continuing across Iron County. Gusty northwest winds will eventually
start to weaken as high pressure moves in from the west.
Temperatures are expected to plummet with the highs for monday in the
single digits across our northwest counties. We may have to consider
a wind chill advisory that night as a few of the advertised values
across northern MN are dipping near -25F.
In the extended forecast there remains no strong signals for any
significant systems. A few models are hinting at a weak low
traveling across southern MN that could bring some additional snow
accumulations Tuesday. Better chances look to arrive Thursday as an
upper level trough pivots across the region.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 533 PM CST Sat Dec 4 2021
VFR conditions to start the forecast period. High clouds are
filtering in from the west out ahead of the approaching weather
system. Overnight a winter storm will move across the Northland
producing widespread snowfall. The heaviest snowfall is expected to
fall after midnight and into the late morning hours. Ceilings will
gradually drop to MVFR and eventually IFR late in the forecast
period. Heavy banded snow will be possible at times and greatly
reduce visibility.
&&
.MARINE...
Issued at 427 PM CST Sat Dec 4 2021
Winds will be turning southeasterly tonight and increase as a low
pressure approaches from the west. A small craft advisory has been
issued due to the forecasted winds and wave heights. This low will
bring widespread heavy snowfall at times. Additionally as the low
continues to pass over the region winds will turn to out of the
northwest Sunday night. A further strengthening of the pressure
gradient may lead to gales across the Lake.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 21 29 4 12 / 90 90 60 0
INL 15 28 -3 5 / 70 90 70 0
BRD 25 34 0 7 / 90 60 40 0
HYR 21 33 8 17 / 80 80 70 10
ASX 21 32 11 22 / 80 90 70 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from midnight tonight to 6 AM CST Monday
for WIZ001>003.
Winter Weather Advisory from 10 PM this evening to 6 AM CST
Monday for WIZ006>009.
Winter Storm Warning from 3 AM Sunday to noon CST Monday for
WIZ004.
MN...Winter Storm Warning from midnight tonight to 6 AM CST Monday
for MNZ010>012-018>020-025-026-035-037.
Winter Weather Advisory until midnight CST Sunday night for
MNZ033-034-036-038.
Blizzard Warning from 5 AM Sunday to 6 AM CST Monday for MNZ021.
LS...Gale Watch from late Sunday night through Monday morning for
LSZ121-140>148-150.
Small Craft Advisory from 5 AM Sunday to midnight CST Sunday
night for LSZ121-140>148-150.
&&
DISCUSSION...Britt
AVIATION...LE/Britt
MARINE...BrittHazardous weather outlook, Dec 4, 4:37 PM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
437 PM CST Sat Dec 4 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
437 PM CST Sat Dec 4 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
A large winter storm will begin to cross the area beginning
tonight. Winter Weather Advisories, Winter Storm Warning are in
effect, along with a Blizzard Warning along the North Shore.
Travel conditions will begin to deteriorate by Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A large winter storm will cross the area Sunday. Travel will
become difficult to impossible especially during the afternoon
Sunday.
The snowbelt along the South Shore, especially in Iron and
Ashland Counties could also see higher amounts into Monday due to
lake effects.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
LSZ121-140>148-150-051030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
437 PM CST Sat Dec 4 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
Strong west to northwest winds will create hazardous conditions
to mariners. Small Craft Advisories are in effect late tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An area of low pressure will move through the region Sunday and
Monday. This system will likely bring gale force gusts to the
waters of Western Lake Superior numerous times from Sunday morning
to midday Monday.
GSF
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Heavy Snow, Crow Wing
- When
- December 4, 10:00 PM CST to December 5, 11:00 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
Snowfall began earlier than expected across Crow Wing County and was heavier than expected as well. The Brainerd area reported 7 inches of accumulation after about 9 hours with totals of 6 to 10 inches by the time the snow ended later that evening.
Heavy Snow, Northern Cass
- When
- December 5, 12:00 AM CST to December 6, 3:00 AM CST
- Where
- Northern Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Widespread snowfall of 6 to 9 inches fell across northern Cass County with a high report of 10 inches at Cass Lake.
Heavy Snow, Southern Itasca
- When
- December 5, 2:00 AM CST to December 6, 8:00 AM CST
- Where
- Southern Itasca forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Widespread snowfall totals of 8 to 12 inches were reported across southern Itasca County with a high report of 12.7 inches near Cohasset.
Heavy Snow, Southern Cass
- When
- December 5, 2:00 AM CST to 10:00 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Heavy snowfall fell across southern Cass County and over 6 inches had piled up near Pillager in about 5 hours. Storm totals of 4 to 8 inches were reported when snow ended.
Heavy Snow, Central St. Louis
- When
- December 5, 3:00 AM CST to December 6, 8:00 AM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches was received across the central portion of St. Louis County. The highest reports were along the Iron Range with 15 inches reported near Chisholm being the highest.
Heavy Snow, Southern St. Louis / Carlton
- When
- December 5, 3:00 AM CST to December 6, 6:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Public
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Heavy snowfall was reported across southern St. Louis and Carlton counties during the storm with 7 inches reported in Rice Lake in less than 12 hours. Snowfall totals up to a foot were received when snow ended the next morning.
Heavy Snow, Northern Itasca
- When
- December 5, 4:00 AM CST to December 6, 5:00 AM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Public
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches was received across the northern portion of the county.
Heavy Snow, Koochiching
- When
- December 5, 6:00 AM CST to December 6, 5:00 AM CST
- Where
- Koochiching forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
While most of the county received less than 6 inches of snow, the far southeastern corner of the county received 7 inches of snow from the storm.
Heavy Snow, Southern Lake
- When
- December 5, 6:00 AM CST to December 6, 6:00 AM CST
- Where
- Southern Lake forecast zone
- Reported by
- Public
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
Heavy snowfall was received in southern Lake County near Lake Superior with both terrain and lake enhancement effects occurring. Snowfall totals of 10 to 14 inches were reported with a high report of 16 near Finland.
Heavy Snow, Northern St. Louis
- When
- December 5, 8:00 AM CST to December 6, 5:00 AM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- Public
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 7 inches were reported across northern St. Louis County with a max report of 7.3 inches at a COOP site near Orr.
Heavy Snow, Northern Cook / Northern Lake
- When
- December 5, 9:00 AM CST to December 6, 4:00 AM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- Public
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Snowfall totals of 10 to 15 inches were reported across the northern portions of Lake and Cook counties. The highest reports were from the southern part of the area where terrain effects led to enhanced snowfall with 18 inches reported 20 miles north of Grand Marais.
Blizzard, Southern Cook
- When
- December 6, 2:00 AM CST to 1:00 PM CST
- Where
- Southern Cook forecast zone
- Reported by
- ASOS
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Blizzard conditions lasting almost 12 hours were observed across southern Cook County along the North Shore of Lake Superior. In addition to the blizzard conditions, heavy snowfall blanketed the area in 14 to 18 inches of new snow with upwards of 20 inches just northwest of Grand Marais. Wind gusts near Grand Marais topped out in the 70 to 80 mph range for a period around 6 hours during the morning and mid-day hours. A max gust of 80.1 mph was recorded at 11AM 4 miles west of Grand Marais.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Guam, December 4 to 5, 2021$4.0 million · 2 events
- Heavy Snow in Minnesota, December 4 to 6, 202120 events
- Blizzard and Winter Storm in Alaska, December 4 to 10, 202191 kt wind · 17 events
- Heavy Snow in North Dakota, December 4 to 5, 202114 events
- Blizzard and Winter Storm in Alaska, December 4 to 8, 202170 kt wind · 14 events
- High Wind in Wyoming, December 4 to 5, 202174 kt wind · 12 events
- Heavy Snow in North Dakota, December 4 to 5, 202112 events
- High Wind in Wyoming, December 4 to 12, 202183 kt wind · 9 events
- High Wind in Montana, December 4 to 5, 202154 kt wind · 5 events
- High Wind in Montana, December 4, 202157 kt wind · 4 events
- Winter Weather in Michigan, December 4, 20212 events
- Dense Fog in California, December 4 to 5, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996702, 996690, 996695, 996698, 996676, 996704, 996671, 996643, 996678, 996648, 996662, 996679.